Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


changing meds--does this really cause drug resistances
Nov 22, 2005

Currently I am on Kaletra/Combivir/Sustiva --2 years ago was on Viracept/Epivir/Zerit but Doctor switched me because I could not go undetectable and had some false positives on lactidacidosis tests--Well now my insurance is switching to a percentage copay and my costs are going to skyrocket for the month for my meds--I have discussed this with my doctor but she is reluctant on changing my regimen to a cheaper solution for fear of developing drug resistances to any of the meds she may take off of me--is this something I should really be worried about??? If I remember her correctly she did say I have developed some resistance to Viracept now from my last resistance test--THANKS FOR EVERYTHING THAT ALL OF YOU DO!!!!

Response from Dr. Sherer

There is a small risk of resistance when any regimen is stopped or changed, but this can be reduced by the doctor and the patient following some simple steps.

For example, with your first regimen of viracept + epivir + zerit, the medications each have different half lives in the blood, i.e. zerit is around 6 hours, lamivudine 12 hours, and viramune 24-36 hours. So it is recommended when stopping this regimen that the viramune be stopped first for a week while the other meds are continued, to ensure that Viramune is not left 'unprotected' as a single drug in the plasma without the company of other active drugs. As an alternative, a protease inhibitor can be stopped when the viramune is stopped, and then all drugs can be stopped together one week later.

It appears that the propensity for resistance with stopping is greater for the NNRTIs, such as Viramune and Sustiva, than for the boosted protease inhibitors, because the NNRTIs require only a single mutation for complete resistance.

That is the answer to the question you asked, but I don't think its the most important question in the situation you describe. In your situation, the question is, can a simpler regimen (with fewer co-pays) be identified that is equally active to your current regimen?

The answer is for you and your doctor to determine with a review of your past treatment experience and the results of your genotype resistance test when you first switched.

One question you could ask is, if there was some evidence of resistance to Viramune with that test, is there still value in the Sustiva in your regimen? In general, it is observed that one resistance mutation to one NNRTI confers resistance on all members of the class, i.e. Sustiva in your case. It is possible that you could drop this drug without a loss of efficacy of the regimen, since Kaletra and combivir is an good choice for a second regimen following the virologic failure of your first regimen.

It may also be possible to consider the use of other second line NRTIs instead of Combivir, include combinations that offer one co-pay for two drugs, just as the drub combivir that you are taking does. There are two options worth consideration, i.e. tenofovir plus enfurvitide (Truvada) or abacavir plus lamivudine (Epsicom).

Whether any of these considerations are useful will depend on your past resistance test results, your other past treatment history, and other factors that I may not be aware of, so please discuss them with your physician.


Previous
Stop meds program
Next
fast drop in cd4 count

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement